Skip to main content

Computability-theoretic and proof-theoretic aspects of partial and linear orderings


Szpilrajn’s Theorem states that any partial orderP=〈S,<p〉 has a linear extensionP=〈S,<L〉. This is a central result in the theory of partial orderings, allowing one to define, for instance, the dimension of a partial ordering. It is now natural to ask questions like “Does a well-partial ordering always have a well-ordered linear extension?” Variations of Szpilrajn’s Theorem state, for various (but not for all) linear order typesτ, that ifP does not contain a subchain of order typeτ, then we can chooseL so thatL also does not contain a subchain of order typeτ. In particular, a well-partial ordering always has a well-ordered extension.

We show that several effective versions of variations of Szpilrajn’s Theorem fail, and use this to narrow down their proof-theoretic strength in the spirit of reverse mathematics.

This is a preview of subscription content, access via your institution.


  1. [Bo69]

    R. Bonnet,Stratifications et extension des genres de chaînes dénombrables, Comptes Rendus de l’Académie des Sciences, Paris, Série A-B269 (1969), A880-A882.

    MathSciNet  Google Scholar 

  2. [BP69]

    R. Bonnet and M. Pouzet,Extension et stratification d’ensembles dispersés, Comptes Rendus de l’Académie des Sciences, Paris, Série A-B268 (1969), A1512-A1515.

    MathSciNet  Google Scholar 

  3. [BP82]

    R. Bonnet and M. Pouzet,Linear extensions of ordered sets, inOrdered Sets (I. Rival, ed.), Proceedings of a NATO Advanced Study Institute held in Banff, Alta., August 28–September 12, 1981, D. Reidel Publishing Co., Dordrecht-Boston, Mass., 1982, pp. 125–170.

    Google Scholar 

  4. [De12]

    M. Dehn,Über unendliche diskontinuierliche Gruppen, Mathematische Annalen71 (1912), 116–144.

    Article  MathSciNet  Google Scholar 

  5. [Do98]

    R. G. Downey,Computability theory and linear orderings, inHandbook of Recursive Mathematics, Vol. 2, North-Holland, Amsterdam, 1998, pp. 823–976.

    Google Scholar 

  6. [EGNR98]

    Yu. L. Ershov, S. S. Goncharov, A. Nerode and J. Remmel (eds.),Handbook of Recursive Mathematics, Vols. 1 and 2, North-Holland, Amsterdam, 1998.

    Google Scholar 

  7. [Fr74]

    H. Friedman,Some systems of second order arithmetic and their uses, inProceedings of the International Congress of Mathematicians, Vancouver, 1974, Canadian Mathematical Congress, Montreal, Que., 1975, pp. 235–242.

    Google Scholar 

  8. [FRS87]

    H. Friedman, N. Robertson and P. Seymour,The metamathematics of the graph minor theorem, inLogic and Combinatorics (S. G. Simpson, ed.), American Mathematical Society, Providence, R.I., 1987, pp. 229–261.

    Google Scholar 

  9. [FSS83]

    H. Friedman, S. G. Simpson and R. L. Smith,Countable algebra and set existence axioms, Annals of Pure and Applied Logic25 (1983), 141–181.

    MATH  Article  MathSciNet  Google Scholar 

  10. [FS56]

    A. Fröhlich and J. C. Shepherdson,Effective procedures in field theory, Transactions of the Royal Society of London, Series A248 (1956), 407–432.

    Article  Google Scholar 

  11. [Jo72]

    C. G. Jockusch, Jr.,Ramsey’s theorem and recursion theory, Journal of Symbolic Logic37 (1972), 268–280.

    MATH  Article  MathSciNet  Google Scholar 

  12. [JS72]

    C. G. Jockusch, Jr. and R. I. Soare, Π 01 classes and degrees of theories, Transactions of the American Mathematical Society173 (1972), 33–56.

    MATH  Article  MathSciNet  Google Scholar 

  13. [Ju69]

    P. Jullien,Contribution à l’étude des types d’ordre dispersés, Thèse, Marseille, 1969.

  14. [MN79]

    G. Metakides and A. Nerode,Effective content of field theory, Annals of Mathematical Logic17 (1979), 289–320.

    MATH  Article  MathSciNet  Google Scholar 

  15. [PH77]

    J. Paris and L. Harrington,A mathematical incompleteness in Peano arithmetic, inHandbook of Mathematical Logic (J. Barwise, ed.), North-Holland, Amsterdam, 1977, pp. 1133–1142.

    Google Scholar 

  16. [Ra60]

    M. O. Rabin,Computable algebra, general theory and theory of computable fields, Transactions of the American Mathematical Society95 (1960), 341–360.

    MATH  Article  MathSciNet  Google Scholar 

  17. [Ro67]

    H. G. Rogers, Jr.,Theory of Recursive Functions and Effective Computability, McGraw-Hill, New York, 1967.

    MATH  Google Scholar 

  18. [Ro82]

    J. G. Rosenstein,Linear Orderings, Academic Press, New York-London, 1982.

    MATH  Google Scholar 

  19. [Ro84]

    J. G. Rosenstein,Recursive linear orderings, inOrders: Description and Roles (Proceedings of the Fourth Conference on Ordered Sets and Their Applications held in L’Arbresle, July 5–11, 1982) (M. Pouzet and D. Richard, eds.), North-Holland, Amsterdam-New York, 1984, pp. 465–475.

    Google Scholar 

  20. [Si99]

    S. G. Simpson,Subsystems of Second Order Arithmetic, Springer-Verlag, Berlin, 1999.

    MATH  Google Scholar 

  21. [SW98]

    T. A. Slaman and W. H. Woodin,Extending partial orders to dense linear orders, Annals of Pure and Applied Logic94 (1998), 253–261.

    MATH  Article  MathSciNet  Google Scholar 

  22. [So87]

    R. I. Soare,Recursively Enumerable Sets and Degrees, Springer-Verlag, Berlin-New York, 1987.

    Google Scholar 

  23. [Sol99]

    R. Solomon,Ordered groups: a case study in reverse mathematics, Bulletin of Symbolic Logic5 (1999), 45–58.

    MATH  Article  MathSciNet  Google Scholar 

  24. [Sz30]

    E. Szpilrajn,Sur l’extension de l’ordre partiel, Fundamenta Mathematicae16 (1930), 386–389.

    Google Scholar 

Download references

Author information



Additional information

This research was carried out while the first and second authors were visiting the third and fourth authors at the University of Wisconsin. The first and second authors’ research was partially supported by the Marsden Fund of New Zealand. The third author’s research is partially supported by NSF grant DMS-9732526. The fourth author is supported by an NSF postdoctoral fellowship.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Downey, R.G., Hirschfeldt, D.R., Lempp, S. et al. Computability-theoretic and proof-theoretic aspects of partial and linear orderings. Isr. J. Math. 138, 271–289 (2003).

Download citation


  • Linear Extension
  • Algebraic Closure
  • Order Type
  • Peano Arithmetic
  • Active Interval